Technology

Naloxone helps prevent opioid deaths. Here’s how to find and use it

Over the past 20 years, opioid-related deaths in the United States have increased by 850%, reflecting the rise in addiction to narcotic pain relievers and the influx of fentanyl and other potent synthetic opioids.

To reduce the long-term death toll, we must reverse the growth of opioid addiction across the country — no easy feat given the drugs’ strong grip. Meanwhile, Los Angeles County officials and community groups have tried to prevent deaths with proven harm reduction strategies, particularly by putting the drug naloxone in the hands of drug users and those close to them.

Naloxone is an “opioid antagonist,” according to the National Institute on Drug Abuse, meaning it blocks chemicals in the opioid family (like heroin, oxycodone, morphine, and fentanyl) from attaching to receptors in the nervous system. When administered shortly after an opioid-related medical emergency, it is remarkably effective at reversing the drug’s effects. And it’s safe too. As the Institute put it, “Naloxone has no effect on someone who does not have opioids in their system.”

The key, however, is making sure people have it when they or someone around them needs it. That’s what state and county officials have tried to achieve through broad-based, grassroots distribution efforts, though the cost of the drug has limited its reach. The branded Narcan inhalable version costs $67.50 per dose. The generic version costs about $50.

If you’re in close contact with someone who uses opioids or unknowingly comes across them—black-market pills laced with lethal amounts of fentanyl have caused a growing number of deaths—you might want to get some naloxone and learn how to administer it. Find kits in LA County and how to use them here.

Where to get naloxone kits

Health care facilities and first responders across the county have naloxone on hand to treat people experiencing an opioid-related health crisis. Hospitals have also started giving these patients naloxone kits when they are discharged, instead of just sending them away with a prescription, said Shannon Knox, director of education and training at Community Health Project LA

But this is a reactive approach. To get naloxone proactively, you have several options in LA County.

According to a standing order from the state health department, community organizations and other entities, with approval from the state health department, may make the drug available “to those at risk of overdose and to those who are able to intervene during an opioid-related overdose.” ” These include homeless services, needle exchange and other harm reduction programs, drug treatment programs, public health departments and pharmacies.

LA County and other jurisdictions that have actively encouraged harm reduction efforts have more sources of free naloxone than those that have balked at needle exchange programs, like Orange County. But even in counties with strong naloxone programs, some communities have better access to the kits than others.

The county’s Overdose Education + Naloxone Distribution website lists 27 locations where the Community Health Project LA and other harm reduction groups make naloxone kits available for free. However, locations are only open on certain days and times, and most are only open one or two days a week. The only location open all day every day is the Refresh Spot operated by Homeless Health Care Los Angeles at 557 Crocker St. in downtown LA, which also has showers, toilets, wound kits and other supplies and services are available.

To find a website near you that offers free naloxone, go to laodprevention.org/naloxone.

CVS and Walgreens also offer naloxone without a prescription; You should call ahead to see if the store near you has the drug in stock. It’s not free, but the cost is at least offset by some of Southern California’s health insurers.

Knox said the demand for naloxone far outstrips the supply. However, the state may soon be able to find a new source of inexpensive injectable naloxone, potentially multiplying the amount that will be available for community distribution.

How to use a naloxone kit

Naloxone comes in two main forms: a spray that is inhaled through the nose and a liquid that is injected into the muscles in the arm or leg. The injectable version is significantly cheaper — about $3 per dose compared to $49 for the generic version of inhalable naloxone — making it easier for state and local programs to obtain large quantities.

Before you open the kit, however, you need to know when to use it. Opioids are pain relievers that, in higher doses, can slow a person’s breathing and heart rate, according to the Mayo Clinic. If the dose is too high, the person stops breathing.

Telltale signs a person is in trouble, health officials say, include fainting and not waking up, breathing slowly or not at all, gurgling noises, pinpoint reduced pupils, and gray or blue discoloration of the lips or skin. The National Harm Reduction Coalition says if you can’t wake the person up, try verbal and physical stimulation — shout the person’s name, rub your knuckles in the middle of their chest or upper lip, and pinch the back of theirs or her arm.

Once you’ve determined the person is in crisis, experts say, call 911 and report you have someone who appears to be overdosing (and, if applicable, that the person is not breathing). Then it’s time to give the person naloxone.

When you pick up a kit, you will also receive instructions on how to use it. Knox said it only takes a few minutes to become familiar with administering the drug in its inhalable or injectable form. A variety of formats are available, including auto-injectors with pre-loaded syringes and sprays that may need to be pumped into each nostril. Be sure to familiarize yourself with the particular version you receive; the American Medical Assn. provides this helpful overview of each of the major formats.

If you have naloxone in a vial, you need to add 1 ml of the drug to the syringe included in the kit. When filling the syringe, be sure to draw liquid from the vial and not air. Then insert the needle into the person’s upper arm or front thigh and push the plunger all the way down.

If the person you are trying to help does not respond for two to three minutes, give a second dose of naloxone. In the meantime, the Harm Reduction Coalition says you should check if the person is breathing. If not, perform respiratory ventilation.

About the Times Utility Journalism Team

This article is from the Times’ Utility Journalism team. Our mission is to be essential to the lives of people in Southern California by publishing information that solves problems, answers questions, and aids in decision making. We serve audiences in and around Los Angeles – including current Times subscribers and diverse communities whose needs have not been met by our coverage in the past.

How can we be useful to you and your community? Email Utility (at) latimes.com or one of our journalists: Matt Ballinger, Jon Healey, Ada Tseng, Jessica Roy and Karen Garcia.

https://www.latimes.com/science/story/2022-05-23/naloxone-helps-prevent-opioid-deaths-heres-how-to-find-and-use-it Naloxone helps prevent opioid deaths. Here’s how to find and use it

Russell Falcon

USTimesPost.com is an automatic aggregator of the all world’s media. In each content, the hyperlink to the primary source is specified. All trademarks belong to their rightful owners, all materials to their authors. If you are the owner of the content and do not want us to publish your materials, please contact us by email – admin@ustimespost.com. The content will be deleted within 24 hours.

Related Articles

Back to top button